Hail, Lac Qui Parle
- When
- July 20, 9:40 PM CST
- Where
- Lac Qui Parle County, Boyd
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 44.850, -95.900
4 hail, 4 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Jul 20, 1:55 PM CST, 7 hours 45 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 255 PM CDT TUE JUL 20 2004 .DISCUSSION... WEAK LOW LEVEL CONVERGENCE ALONG WITH MINIMAL CIN AND CAPE OVER 3000 J/KG HAS ALLOWED SCT CONVECTION TO FIRE IN PTNS OF WRN WI AS MID/HIGH LVL CLD SHIELD HAS RMND MOSTLY SW OF THIS AREA. LOW LEVEL SHEAR RMNS WEAK AND FREEZING LEVEL OVR 14K SO HVY RAIN MAIN PROBLEM BUT WL NEED TO WATCH FOR WIND OR HAIL THREAT WITH STRONG UPDRAFTS. MAIN FORECAST CHALLENGE IS CONVECTION THREAT TNGT AND WED MRNG. FIRST S/W SWIRL PASSING SOUTH OF AREA ACRS NRN IA...WHILE SECOND S/W TROUGH IN ERN NODAK SLIDES SE ACRS FORECAST AREA TNGT. LID STRENGTH WEAKENING ACRS CNTRL MN WITH RETURN OF SUNSHINE. EXPC SCT ACTIVITY TO FIRE LTR THIS AFTN AND EVE ACRS THIS AREA AS ENHANCED FORCING/LIFT MOVES INTO AREA. HAVE TO BELIEVE THAT BEST CHC FOR STG CONVECTION AND TORNADOES ACRS SERN SD/NRN IA/NERN NE WHERE DEWPTS IN THE MID TO UPR 70S POOLING TOWARD SFC LOW PRES IN SOUTH CENTRAL SD...HOWEVER NEED LID TO WEAKEN THIS EVE. SPC MESOANALYSIS SHOWS 0.3 0 TO 3KM VGP IN THIS AREA...AND EXPCD TO INCR TO .5 THIS EVE. ZERO TO 6 KM BULK SHEAR VECTOR OF 25 TO 35 KTS COULD BE STRONGER HWVR. BACK TO OUR FORECAST AREA...AXIS OF DIFFERENTIAL THETA-E ADVECTION AND Q-G FORCING SLIDES THRU CWA DURING THE EVE THROUGH 07Z IN MN AND LATER TNGT IN WI. CAP/LID EXPCD TO BE MUCH WEAKER AND WITH 25 TO 35 KT LOW LEVEL JET DVLPING THIS EVE...WL BUMP UP POPS SLIGHTLY TO LKLY CATEGORY IN ERN/SRN AREAS. LOW LEVEL WINDS BCM MORE WLY ON WED AS FIRST OF TWO CDFNTS MOV THRU RGN. COOL AIR LAGGING...SO EXPECT ONE MORE DAY OF HOT AND HUMID WEATHER BEFORE COOLER AIR SETTLES IN FOR THE REST OF THE WEEK. CAPE EXPECTED TO ECLIPSE 3000 J/KG IN SRN/ERN AREAS BUT FORCING MUCH WEAKER WITH LACK OF SYNOPTIC FORCING. HENCE WL KEEP SML POPS IN ERN/SRN AREAS PER PREVIOUS FORECAST. REINFORCING CDFNT TO PUSH THRU ON THU...BUT ATMOSPHERIC MOISTURE LIMITED. HENCE WL CONT DRY FORECAST. LONGER TERM...FRIDAY NIGHT THROUGH TUESDAY A LARGE AREA OF SURFACE HIGH PRESSURE IS FORECAST BY THE GFS AND ECMWF TO SETTLE OVER THE UPPER MISSISSIPPI VALLEY REGION FOR THE UPCOMING WEEKEND. THE GFS THEN TRIES TO WEAKEN THE HIGH OVER OUR AREA MONDAY THROUGH TUESDAY AS AN UPPER LOW FORMS OVER IOWA AND AN INVERTED SURFACE TROF DEVELOPS WELL TO THE SOUTHEAST. LAST NIGHTS ECMWF PREFERS TO KEEP THE SURFACE HIGH MORE IN PLACE OVER US EARLY NEXT WEEK AND HAS THE UPPER LOW FORMING MORE TO THE SOUTHWEST IN KANSAS. THEREFORE...WILL KEEP THE EXTENDED DRY WITH HIGH TEMPERATURES A LITTLE BELOW SEASONAL NORMALS. && MPX WATCHES/WARNINGS/ADVISORIES... MN...NONE. WI...NONE. && MBK/RAH
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 536 AM CDT TUE JUL 20 2004 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-211030- ANOKA-BARRON-BENTON-BLUE EARTH-BROWN-CARVER-CHIPPEWA-CHISAGO-DAKOTA- DOUGLAS-DUNN-EAU CLAIRE-FARIBAULT-FREEBORN-GOODHUE-HENNEPIN-ISANTI- KANABEC-KANDIYOHI-LAC QUI PARLE-LE SUEUR-MARTIN-MCLEOD-MEEKER- MILLE LACS-MORRISON-NICOLLET-PEPIN-PIERCE-POLK-POPE-RAMSEY-REDWOOD- RENVILLE-RICE-RUSK-SCOTT-SHERBURNE-SIBLEY-ST CROIX-STEARNS-STEELE- STEVENS-SWIFT-TODD-WASECA-WASHINGTON-WATONWAN-WRIGHT-YELLOW MEDICINE- 536 AM CDT TUE JUL 20 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MINNESOTA...SOUTH CENTRAL MINNESOTA AND ALL OF WEST CENTRAL WISCONSIN. .DAY ONE...TODAY AND TONIGHT THE STORM PREDICTION CENTER INDICATES THAT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING OVER ALL OF CENTRAL AND SOUTHERN MINNESOTA...TO INCLUDE ALL OF WEST CENTRAL WISCONSIN. THUNDERSTORMS ARE EXPECTED TO DEVELOP DURING THE AFTERNOON AHEAD OF A TROUGH OF LOW PRESSURE APPROACHING FROM THE EASTERN DAKOTAS. LARGE HAIL AND DAMAGING WINDS ARE POSSIBLE WITH A FEW OF THE STORMS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THUNDERSTORMS ARE EXPECTED AGAIN BY WEDNESDAY AFTERNOON AND EARLY EVENING AS A VIGOROUS TROUGH OF LOW PRESSURE ADVANCES FROM WEST TO EAST ACROSS THE REGION. A FEW OF THE STORMS MAY BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS...MAINLY EAST OF A LINE FROM ONAMIA...TO HUTCHINSON...TO COMFREY. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON OR EVENING...AND AGAIN BY WEDNESDAY AFTERNOON. AZ
The Sioux Falls radar (KFSD), 155 km away, was scanning. The volume nearest the first event began at 03:40 UTC.
4 hail, 4 thunderstorm wind. Local standard time, as filed.
Medium sized trees were downed onto County Road 52 by Rice Lake.
Trees were downed and street signs were blown over.
Dime to quarter sized hail fell in Faribault and at the fairgrounds just north of town. Gusty winds also damaged small tents at the fairgrounds. The time was estimated.
Trees were downed and a roof was blown off.
A 1 foot diameter tree was downed onto 5th Street.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2004Every state in 2004This day in weather historyWarnings in Minnesota, July 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5414493, 5414494, 5414495, 5414496, 5414497, 5414498, 5414499, 5414500.